Virginia, 2014Dense Fog in Virginia, June 12 to 13, 2014
June 12 to 13, 2014 · NWS LWX · 1 event in 1 county or zone
A very moist air mass was in place across the region. Fog formed in isolated areas especially in valley locations west of the Blue Ridge.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist air mass was in place across the region. Fog formed in isolated areas especially in valley locations west of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 4:34 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 4:34 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT THU JUN 12 2014
.SYNOPSIS...
AN UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH THE END OF THE
WEEK...WITH A COLD FRONT MOVING THROUGH FRIDAY NIGHT. THE COLD
FRONT WILL STALL TO THE SOUTH SATURDAY BEFORE RETURNING NORTH AS A
WARM FRONT SUNDAY. HIGH PRESSURE WILL BUILD OFF THE EAST COAST
NEXT WEEK LEADING TO A RETURN OF WARM AND HUMID CONDITIONS.
&&
.NEAR TERM /THROUGH FRIDAY/...
FLASH FLOODING CONTINUES...WITH THE WORST SO FAR IN CLEAR SPRING,
MARYLAND. ACTIVITY IS MOST ISOLATED IN NATURE INTO THIS EVENING...
THOUGH AREAS WEST OF THE BLUE RIDGE WHERE MORE SUNSHINE IS
OCCURRING. REMOVED SEVERE WIND MENTION FROM EASTERN SECTION OF THE
HWO WITH LOW CLOUDS DOMINATING THE AREA WITH SELY ONSHORE FLOW.
ALSO A COASTAL FLOOD UPDATE...SEE COASTAL FLOOD SECTION BELOW.
PREVIOUS...
VERY MOIST AIRMASS WILL PERSIST ACROSS THE REGION THROUGH FRIDAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AND INCREASE IN
COVERAGE FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING
HOURS BEFORE GRADUALLY WINDING DOWN TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE VERY HEAVY DOWNPOURS WITH EFFICIENT QPF
PRODUCERS. SPC MESOANALYSIS INDICATING PWAT VALUES RANGING FROM
1.6 TO 2.0 INCHES FROM WEST TO EAST...DEEPER MOISTURE EAST OF THE
BLUE RIDGE AND ACROSS SOUTHERN MD. SHEAR VALUES ARE NOT IMPRESSIVE
AND INSTABILITY IS LACKING DUE TO POOR SOLAR INSOLATION. SEVERE
THREAT HELD TO A MINIMUM THE REMAINDER OF TODAY WITH FLASH
FLOODING THE MAIN CONCERN.
WARM AND MOIST CONDITIONS WILL BE THE STORY OVERNIGHT WITH LOWS
NOT FALLING OFF ALL THAT MUCH ESPECIALLY ACROSS THE METRO AREAS.
DEWPOINTS WILL REMAIN NEAR THE 70 DEGREE MARK. LOW CLOUDS AND FOG
ARE EXPECTED TO DEVELOP AND CONTINUE INTO THE DAYBREAK HOURS.
THE LAST DAY OF WARM AND MOIST CONDITIONS WILL OCCUR ON FRIDAY
WITH ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT EXPECTED. WILL
HAVE TO MONITOR THE POTENTIAL FOR ADDITIONAL FLOODING. HIGH
TEMPERATURES AGAIN EXPECTED FROM THE UPPER 70S TO THE LOWER 80S.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT WILL DEPART OFFSHORE TO THE EAST BY SATURDAY MORNING
BRINGING AN END TO THE THREAT OF SHOWERS.
BEHIND THE FRONT...HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION
THIS WEEKEND LEADING TO MUCH QUIETER CONDITIONS. MORE COMFORTABLE
HUMIDITY LEVELS AND TEMPERATURES NEAR NORMAL ARE EXPECTED. THE
FIRST HALF OF SATURDAY COULD BE A LITTLE BREEZY ACROSS THE EASTERN
HALF OF THE CWA WITH NORTHERLY WINDS BETWEEN 10 AND 20 MPH
USHERING IN THE COOLER AND DRIER AIRMASS BEHIND THE FRONT.
WINDS BECOME LIGHT AND BEGIN TO TURN TO THE SOUTH SATURDAY NIGHT
INTO SUNDAY AS THE HIGH BEGINS TO MOVE OFFSHORE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE STORY FOR NEXT WORKWEEK WILL BE INCREASING HEAT AND HUMIDITY
THROUGH MIDWEEK. RETURN FLOW AROUND THE BERMUDA HIGH WILL BEGIN TO
USHER IN THE WARM AND HUMID AIR ON MONDAY. DAYTIME HEATING WILL
BRING THE THREAT OF AFTERNOON THUNDERSTORMS WEST OF I95...WHERE
TEMPERATURE AND DEWPOINT ADVECTION WILL BE THE STRONGEST. AFTERNOON
AND EVENING STORMS THAT FORM DURING THE DAY SHOULD CEASE SHORTLY
AFTER SUNSET. H5 HIGH PRESSURE WILL SETTLE OVER THE MID ATLANTIC
TUESDAY...BUT PERSISTENT LOW LEVEL RETURN FLOW WILL ALLOW FOR A
CHANCE OF AFTERNOON THUNDERSTORMS ONCE AGAIN.
ONE OF THE WARMEST AIR MASSES OF THE YEAR WILL SETTLE IN BY MIDWEEK.
EXPECT HIGHS NEAR 90 ON TUESDAY AND IN THE LOWER 90S WEDNESDAY AND
THURSDAY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES AND DEEP SOUTHERLY FLOW
REACHES ITS PEAK. MODELS INDICATE THE POTENTIAL FOR A LOW LEVEL JET
TO INITIATE OVERNIGHT WEDNESDAY...BUT AT SUCH A LONG RANGE
CONFIDENCE IS LOW IN TERMS OF THE SEVERE THREAT.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS AND VSBYS CONTINUE THIS EVENING WITH SCATTERED TO
SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED. THE MAIN THREAT WITH
THESE STORMS WILL BE VERY HEAVY DOWNPOURS WHICH WILL CAUSE BRIEF
VSBY RESTRICTIONS TO BELOW MVFR. THE COVERAGE OF THE SHOWERS AND
STORMS WILL DIMINISH BY TONIGHT BUT FOG AND LOW CLOUDS ARE
EXPECTED THROUGH DAYBREAK FRIDAY (WILL GET THAT UPDATED FOR THE 00Z
TAFS). WILL CONTINUE MENTION IN THE TAFS. A BREAK IN THE LOW
CLOUDS/SHOWERS/STORMS POSSIBLE THE FIRST PART OF FRIDAY BUT
ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE AFTERNOON AND
EVENING.
MAINLY VFR XPCTD OVER THE WEEKEND...N WIND 10-15 KTS SAT BCMG SE
LESS THAN 10 KTS SAT NIGHT-SUN.
MVFR CONDITIONS ARE POSSIBLE IN SHOWERS AND THUNDERSTORMS MONDAY
AND TUESDAY.
&&
.MARINE...
SELY FLOW HAS DECREASED FOR THE MOST PART...WILL CONTINUE TO
MONITOR AND MAY REMOVE THE SCA THAT GOES UNTIL MIDNIGHT. REPEAT
PERFORMANCE EXPECTED ON FRIDAY WITH GRADIENT WINDS GENERALLY BELOW
SCA BUT SHOWERS AND GUSTY THUNDERSTORMS WILL ONCE AGAIN DEVELOP
DURING THE AFTERNOON AND EVENING HOURS.
SCA GUSTS LIKELY IN NORTHERLY FLOW THROUGH SAT MORNING...BECOMING
LIGHT AND TURNING SOUTHERLY SATURDAY NIGHT INTO SUNDAY.
HIGH PRESSURE WILL BUILD OFF THE EAST COAST NEXT WEEK. THERE IS
CURRENTLY LOW CONFIDENCE IN REACHING SCA CONDITIONS DURING THIS TIME.
&&
.TIDES/COASTAL FLOODING...
SE FLOW CONTINUES THROUGH TONIGHT. MINOR COASTAL FLOODING FOR
SENSITIVE SITES IN ALEXANDRIA...AND SW DC WATERFRONT THIS
EVENING...THEN MINOR COASTAL FLOODING FOR ALL AREAS FOR HIGH TIDE
LATE TONIGHT THROUGH FRIDAY MORNING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 11 AM EDT FRIDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
009>011-013-501-502.
COASTAL FLOOD ADVISORY FROM 5 AM TO NOON EDT FRIDAY FOR MDZ007-
011.
COASTAL FLOOD ADVISORY FROM 3 AM TO 10 AM EDT FRIDAY FOR
MDZ013-016.
COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT
FRIDAY FOR MDZ017-018.
COASTAL FLOOD ADVISORY UNTIL 9 AM EDT FRIDAY FOR MDZ014.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ026>031-
038>040-042-051>054-501-502.
COASTAL FLOOD ADVISORY FROM 3 AM TO 10 AM EDT FRIDAY FOR
VAZ052-053-055-057.
COASTAL FLOOD ADVISORY UNTIL 11 AM EDT FRIDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>534-
537>543.
&&
SYNOPSIS...KRW
NEAR TERM...BAJ/KRW
SHORT TERM...DFH
LONG TERM...CEB/DFH
AVIATION...BAJ/CEB/KRW/DFH
MARINE...BAJ/CEB/KRW/DFH
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Jun 12, 8:07 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT THU JUN 12 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
907 PM EDT THU JUN 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS UNTIL MIDNIGHT.
A COASTAL FLOOD ADVISORY IS IN EFFECT LATE THIS AFTERNOON FOR ANNE
ARUNDEL COUNTY...THIS EVENING FOR WASHINGTON DC AND
ALEXANDRIA...THEN FOR ALL COASTAL AREAS AROUND HIGH TIDE LATE
TONIGHT THROUGH FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
WATERS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131415-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
907 PM EDT THU JUN 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH NORTHERN VIRGINIA...
WESTERN AND NORTH-CENTRAL MARYLAND...AND THE EASTERN WEST
VIRGINIA PANHANDLE UNTIL MIDNIGHT.
HEAVY SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THIS EVENING. SOME
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JACKSON
In the hours before
Local storm report, Jun 12, 4:46 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 WNW LEESBURG 39.11N 77.59W
06/12/2014 LOUDOUN VA BROADCAST MEDIA
PORTION OF DRY MILL ROAD BETWEEN WOODBURN AND CAMBY
ROADS WASHED AWAY NEAR GOOSE CREEK
&&
EVENT NUMBER LWX1400432
AEBLocal storm report, Jun 12, 4:48 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 WNW LEESBURG 39.11N 77.59W
06/12/2014 LOUDOUN VA BROADCAST MEDIA
PORTION OF DRY MILL ROAD BETWEEN WOODBURN AND THOMAS
MILL ROADS WASHED AWAY NEAR GOOSE CREEK
&&
CORRECTED REMARKS
EVENT NUMBER LWX1400432
AEBLocal storm report, Jun 12, 5:30 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 3 NNW CEDAR GROVE 39.31N 78.22W
06/11/2014 E1.25 INCH FREDERICK VA NWS STORM SURVEY
REPORTED BY A RESIDENT ON TINDERBOX LANE
&&
EVENT NUMBER LWX1400434
SMZLocal storm report, Jun 12, 6:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FLASH FLOOD 1 SSW CRESAPTOWN 39.58N 78.84W
06/12/2014 ALLEGANY MD TRAINED SPOTTER
STREET FLOODING WINCHESTER RD... WARRIOR DR... ROUTE
220. WATER TO WINDSHIELD OF CARS.
&&
EVENT NUMBER LWX1400437
LWXLocal storm report, Jun 12, 6:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 3 SSW CRESAPTOWN 39.55N 78.86W
06/12/2014 ALLEGANY MD FIRE DEPT/RESCUE
MULTIPLE WATER RESCUES ONGOING IN SOUTHERN PORTION OF
CRESAPTOWN NEAR ROUTE 220 - RELAYED VIA TRAINED SPOTTER
&&
EVENT NUMBER LWX1400438
AEBLocal storm report, Jun 12, 6:52 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD POTOMAC PARK 39.61N 78.80W
06/12/2014 ALLEGANY MD PUBLIC
AROUND THREE INCHES OF FLOWING WATER OVER THE ROAD NEAR
RT 220 AND EAGLE AVE
&&
EVENT NUMBER LWX1400439
AEBDense Fog, Page
- When
- June 12, 8:15 PM EST to June 13, 7:35 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of less than a quarter mile were measured at Luray Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 12, 201412 injured · $404 million · 4.5 in hail · 51 events
- Flash Flooding and Hail in Texas, June 12 to 13, 20141 death · $291,000 · 2 in hail · 17 events
- Tornadoes and Hail in Texas, June 12, 2014$437,000 · EF2 · 33 events
- Tornado and Hail in Mississippi, June 12, 20141 injured · $100,000 · EF1 · 4 events
- Flash Flooding in New York, June 12 to 13, 2014$170,000 · 4 events
- Flash Flooding and Damaging Wind in Virginia, June 12, 2014$53,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Arkansas, June 12, 2014$38,000 · 1 in hail · 9 events
- Flash Flood in West Virginia, June 12, 2014$25,000 · 1 event
- Flooding in Pennsylvania, June 12, 2014$18,000 · 5 events
- Flash Flooding in Maryland, June 12, 20149 events
- Tornado and Hail in Montana, June 12 to 13, 2014EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527153.